MAUDE Adverse Event Report: MEDTRONIC IRELAND ONYX FRONTIER; STENT, CORONARY, DRUG-ELUTING

MEDTRONIC IRELAND ONYX FRONTIER; STENT, CORONARY, DRUG-ELUTING
Model Number ONYXNG30022UX
Medical Device Problem Codes Inadequacy of Device Shape and/or Size (1583); Device Damaged by Another Device (2915); Device Dislodged or Dislocated (2923); Material Deformation (2976); Positioning Problem (3009)
Health Effect - Clinical Codes Obstruction/Occlusion (2422); Device Embedded In Tissue or Plaque (3165); Heart Block (4444); Insufficient Information (4580)
Date of Event 10/03/2025
Type of Reportable Event Death
Additional Manufacturer Narrative
Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Event or Problem Description
It was reported that during a procedure involving one onyx frontier coronary drug eluting stent, stent dislodgement occurred during removal following a failed delivery as it was assessed a different stent size may be required.The stent was not attempted to be retrieved; it was attempted to be dilated.Only the proximal portion of the stent was able to be dilated.Attempts were made to pass a balloon in the distal portion of the stent to dilate it as well, but those attempts were unsuccessful.New balloons were used in this attempt.The target lesion was located in the mid/proximal right coronary artery (rca) which exhibited severe calcification and mildly tortuosity.The device was inspected prior to use with no issues noted.The device was prepped per ifu with no issues noted.The lesion was pre-dilated with a 2.0x15mm euphora balloon followed by 2.5x12mm nc euphora balloon.No resistance was noted during advancement of the device.The device did pass through a previously deployed onyx frontier stent that was deployed just before the 3x22mm stent that was dislodged from the delivery system.A 6fr launcher guide catheter, a non-medtronic guide wire, and a 5.5fr non-me dtronic guide extension catheter were also used during the balloon and stent passages.Patient is deceased.
 
Additional Manufacturer Narrative
Additional information: the patient was admitted and diagnosed with inferior stemi.Attempts were made to gain access via the right radial artery however due to resistance with the non medtronic wire this was abandoned and attempts were then made to access via the right femoral artery.The target lesion had 99% stenosis.Thrombus was likely in the mid segment.Successful balloon pre dilation was performed using a 2.0x15mm euphora balloon inflated multiple times up to 16 atm followed by 2.5x12 mm nc euphora balloon inflated multiples times up to 14 atm.It was noted despite the use of the non medtronic guide extension catheters (gec) it was difficult to cross the lesion with the balloons.A 2.75x32 mm onyx frontier des was deployed in the mid rca with the assistance of the non-medtronic gec, the stent was deployed for 16 and 8 seconds at 16atm.It was reported that during use of one onyx frontier coronary drug eluting stent 3.0 x 22mm, stent dislodgement occurred in the mid rca during removal following a failed delivery as it was assessed a different stent size may be required, it was felt that the stent was too long and therefore the decision was made to exchange it for a smaller length stent.After retrieval of the stent delivery system, fluoroscopy showed that the stent marker bands were overlapping with the 2.75x32 mm deployed stent.The stent was not attempted to be retrieved.Surgical consultation was acquired.Given that flow was timi 3 and distal wire access was still intact attempts were made to deploy the dislodged stent using two small balloons, a euphora 2.0 x 10 balloon and a euphora 1.5 x10 m balloon.The 2.0 x10 mm euphora balloon was inserted and inflated for 10 seconds at 14 atm in the mid rca and the euphora 1.5 x 10 mm was then inserted and inflated multiple times up to 24 atm in the distal portion of the stent.Only the proximal portion of the stent was able to be dilated in the rca.Attempts were unsuccessful despite the use of a guide extension catheter.Wire access was ultimately lost.Attempts were made to rewire through the proximal aspect of the deformed stent, however this was unsuccessful despite changing the guide catheter and the use of several wires and support catheters.The patient developed av block for which a temporary pacemaker was placed.Post procedure timi was 0 with 100% post stenosis.The patient was in a critical condition and was sent for emergency coronary artery bypass graft (cabg) at a different facility.Section a.Patient date of birth.B7.Relevant history b3.Date of event section d.6a implanted date.Procedural image review: fluoroscopic images confirm severe calcification and mild tortuosity in the proximal to mid rca.Post successful deployment of a mid-vessel stent, the attempted delivery and positioning of what appears to be the onyx frontier stent.It is confirmed that the stent is very long and possibility too long for the vessel.On removal attempts the inner shaft marker bands on the stent delivery catheter shaft can be seen as being mis-positioned.The distal marker band is located under the distal end of the unexpanded stent and the proximal marker band is on the delivery catheter but there is a gap between the proximal end of the stent and the inner shaft marker.Subsequent images confirm the stent has dislodged and remains in the vessel while the delivery catheter has been removed.A small balloon is delivered inside the proximal end of the dislodged stent and the proximal end of the stent was expanded.The distal end of the stent was not expanded.Images do not definitively determine a cause of the dislodgement medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Additional Manufacturer Narrative
Product analysis: the stent was not present on the balloon and did not return for analysis.The balloon folds remained intact the stent crimp impressions were visible on the exposed balloon surface.No other damage evident to the remainder of the device.The angiographic review revealed a short left main (lm) artery branching into the left anterior descending (lad), left circumflex (lcx), and a possible ramus artery.There was moderate, diffuse disease and significant calcification throughout the left coronary tree, especially in the lad; prior pci in the mid/distal lcx could not be confirmed.The right coronary artery (rca), which was non-dominant, showed calcification, tortuosity, and severe proximal and mid-vessel stenoses.Multiple attempts were made to engage the rca, achieving successful guidewire delivery.Plain old balloon angioplasty (poba) was performed in the mid-rca with guide extension catheter (gec) assistance, without immediate angiographic complications.A long stent was subsequently deployed in the mid-rca, resulting in timi 3 flow and no immediate issues.However, during delivery of a second stent (with gec assistance), the distal marker overlapped with the proximal third of the previously deployed stent.Imaging demonstrated entanglement between the new stent and the previously placed stent in the proximal/mid rca.Subsequent images showed a partially deployed stent with distal entanglement.The final angiographic image revealed absence of coronary flow in the mid rca, with persistent stent entanglement and no further poba attempts visible per cath lab report are shown.Correction: - annex a code - a 2.75x30 mm onyx frontier des was deployed in the mid rca, - date of death - month and year valid - imf code medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.

Brand Name
ONYX FRONTIER
Common Device Name
STENT, CORONARY, DRUG-ELUTING
Manufacturer (Section D)
MEDTRONIC IRELAND
parkmore business park west
galway
EI 
Manufacturer (Section G)
MEDTRONIC IRELAND
parkmore business park west
galway
EI  
Manufacturer Contact
alison sweeney
parkmore business park west
galway 
EI  
091708096
MDR Report Key23356057
Report Number9612164-2025-05208
Device Sequence Number21048733
Product Code NIQ
UDI-Device Identifier00763000511494
UDI-Public(01)00763000511494(17)280429(10)0012791035(20)01
Combination Product (Y/N)N
Initial Reporter StateGA
Initial Reporter CountryUS
PMA/510(K) Number
P160043
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2025
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 12/22/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberONYXNG30022UX
Device Catalogue NumberONYXNG30022UX
Device Lot Number0012791035
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/06/2025
Supplement Date Received by Manufacturer10/23/2025
11/25/2025
Initial Report FDA Received Date10/22/2025
Supplement Report FDA Received Date11/22/2025
12/22/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured04/30/2025
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Death;
Patient Age62 YR
Patient SexMale
Patient Weight80 KG